The U.S. Food and Drug Administration (FDA) has issued a warning about serious breathing difficulties that have occurred in patients using gabapentin (Neurontin, Gralise, Horizant) and pregabalin (Lyrica, Lyrica CR) with certain preexisting respiratory risk factors. The FDA gabapentinoid warning has been released to inform doctors and consumers about the potential risk factors and further steps the FDA is taking.
According to the FDA gabapentinoid warning, the following risk factors have been associated with increased risks of respiratory distress:
- Opioid use
- Use of medication which suppresses the central nervous system
- Chronic Obstructive Pulmonary Disease (COPD)
Additionally, the FDA has identified elderly patients as a demographic who are at a higher risk of respiratory complications.
Douglas Throckmorton, MD, deputy director for Regulatory Programs in the FDA's Center for Drug Evaluation and Research stated in the FDA gabapentinoid warning that "Reports of gabapentinoid abuse alone, and with opioids, have emerged and there are serious consequences of this co-use, including respiratory depression and increased risk of opioid overdose death."
In the past 13 years, gabapentinoid use has tripled treating pain and nervous distress. In response to the complication reports, the FDA has revisited the safety rating of gabapentinoid drugs by requiring an update to the safety label of the medication warning of potential respiratory complications and risks. Additionally, the agency is requiring all gabapentinoid manufacturers to conduct a series of clinical trials to evaluate the medication’s abuse potential in combination with opioids. Additional research will also be done into gabapentinoid-related respiratory damage.